I know a young woman who was so addicted to codeine. Even when she was pregnant she was always high on codeine. She carried her pregnancy without experiencing any complication and her baby was delivered with ease, and then her abuse of codeine increased. I don’t know how much of the drug got to the baby while in the womb but after birth it was obvious that the baby was getting this drug through breast milk. The baby hardly cried and was always asleep. This nursing mother couldn’t stop or slow down her intake of codeine so the baby had to be taken away from her.
A lot of young people abuse codeine and Tramadol to get a euphoric high, low, slow or strong feeling. This has become a societal problem because the abuse of these drugs like other opiates has many adverse effects more especially on babies and young children.
What is Codeine and Tramadol
Codeine is a moderately strong opiate drug that is used in pain relief and for the suppression of coughs. Tramadol is an opioid pain medication used to treat moderate to moderately severe pain But strong or weak, these drugs are addictive with many symptoms of use in common with other opiates.
According to the New York Times, the United State Food and Drug Administration announced that any child younger than 12 should not take the opioid codeine and that those 18 and younger should not take Tramadol, another painkiller, after certain types of surgery. In addition, nursing mothers should avoid both opioids because they pose dangers to breast-feeding babies.
The agency said, drug manufacturers will be required to update their package inserts to show the new contradictions, the strongest kind of warning, to alert doctors and parents that children can have trouble breathing or die after taking these drugs. Some over-the-counter cough or cold remedies contain codeine, so parents should read all labels to avoid accidentally giving it to their child.
Teenagers with certain conditions like severe lung disease, obesity or obstructive sleep apnoea that can impair breathing may be at particular risk, the agency cautioned.
Side effects of Codeine and Tramadol
According to New York Times, these warnings were prompted by a recent review of rare but alarming reports of life-threatening side effects from the drugs. Between January 1969 and May 2015, the F.D.A. identified 24 deaths and 40 cases of serious breathing difficulties in children younger than 18 worldwide tied to drugs that contain codeine. Of the 24 deaths, 21 occurred in children under 12.
The use of Tramadol was linked to three deaths and six cases of respiratory troubles in children under 18 between January 1969 and March 2016. All of the deaths occurred outside the United States and involved Tramadol given in oral drops, a formulation not available in this country. One case in the United States involved a 6-year-old who became unresponsive after a third dose of Tramadol and fully recovered after two doses of naloxone, an antidote for opioid overdose.
The problem with both codeine and tramadol is that some people are “ultrarapid metabolizers” whose livers metabolize the drugs much too quickly, causing dangerously high levels of opioids to build up, said Dr. Douglas Throckmorton, the deputy director for regulatory programs at the F.D.A.’s Center for Drug Evaluation and Research. No test can identify who might metabolize the drug too quickly, and that is why the agency issued blanket warnings for children by age.
Certain ethnic groups may be especially sensitive to the drugs. Up to 10 percent of whites, for instance, are fast metabolizers, compared with up to 4 percent of African-Americans and up to 2 percent of East Asians. And more than 10 percent of people of Puerto Rican and Middle Eastern descent may be fast metabolizers.
Any breast-feeding mother could also be an ultrarapid metabolizer and not know it, and unwittingly pass on high levels of opioids to her nursing baby through breast milk. Excessive sleepiness, limpness, breathing troubles or even death can result.
“Because we can’t easily figure which children or nursing mothers specifically are at greater risk of ultra-rapid metabolism of codeine and Tramadol, today we are requiring manufacturers of prescription codeine and Tramadol products to make important labeling changes to protect those children who are at greater risk,” Dr. Throckmorton said.